Vitamins, extracts and drops. Oh what some college students would not do to shed those excess pounds quickly without stepping foot inside a gym.
Many popular ways to lose weight include taking dietary supplements or using liquid weight-loss drops. Some students use raspberry ketones drops and supplements, green tea extract and green coffee bean vitamins, which have been heavily promoted by daytime television host Mehmet Oz, better known as Dr. Oz. Studies have shown that while taking these supplements may be a natural way to lose weight, some are not approved by the U.S. Food and Drug Administration. However, the promise of losing weight quickly without having to diet and exercise may entice students to try the supplements.
Shanise Brown, a first-year agricultural business student from Live Oak, Fla., said weight loss is important but not the only reason she takes the supplements. Brown, who consumes two raspberry ketone vitamins along with two green tea extract supplements a day to meet her 10-pound weight loss goal, said she uses these dietary supplements to help with other bodily functions.
“The green tea helps with my sleeping habits while the raspberry ketones help with my digestive system,” Brown said. “I don’t take them just to help me lose weight.”
Brown said she does not experience side effects and believes the supplements are healthy because they are made of organic materials. She said the vitamins are effective because she lost four pounds in her first two weeks of using them.
According to the Journal of the Federation of American Societies for Experimental Biology, more than one-third of the college student population in the U.S. uses dietary supplements in their weight-loss regime, paying $10 to $30 a bottle every two months. These students consume the supplements despite the risks.
Holly Kirsch, an administrator for the Leon County Health Department, disagrees with Oz and other physicians in support of taking dietary pills. She believes the risks of the vitamins outweigh the benefits.
“Appetite depressants such as supplements and extracts can cause dehydration, organ problems, cardiac issues and even death,” Kirsch said. “So it is very important for the student to contact their doctor before taking any of these items.”
Geneva Scott-King, a certified family nurse practitioner, believes students engage in these fast weight-loss methods because of body image issues. She also said she thinks the lack of education and patience pushes students to these dangerous schemes.
According to Scott-King, these vitamins are not approved by the FDA and have not been researched enough to prove if they are completely safe. She urges every student using these items in their dietary plans to be careful and contact a doctor immediately if they experience any side effects. She said losing weight quickly on supplements will cause even faster weight gain once a person stops taking them.
“Many times, rapid weight loss results in temporary weight loss,” Scott-King said.